Texas, 2021

Hail and Damaging Winds in Texas, June 2, 2021

June 2, 2021 · NWS MAF · 5 events in 3 counties and zones

An upper level trough was impacting West Texas and Southeast New Mexico. Instability and wind shear were fairly high across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was impacting West Texas and Southeast New Mexico. Instability and wind shear were fairly high across the area. There was an outflow boundary in the Permian Basin from thunderstorms during the morning hours. An upper level disturbance was also moving southeast across West Texas. These conditions lead to thunderstorms that developed across West Texas and Southeast New Mexico that produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 2:05 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 2, 2:05 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
305 PM CDT Wed Jun 2 2021

.DISCUSSION...
Current radar and satellite is showing storms beginning to develop
along a remnant outflow boundary in the Permian Basin, and also in
the higher elevations west of the Pecos River. These storms will
increase in coverage with still several hours of heating left.
Instability and shear is enough that some of these storms will
become severe and potential slow movement may also add an isolated
flash flood threat as well. An upper level disturbance moving
southeast across West Texas may also cause more storms to develop
to the north later tonight, developing into an MCS that will move
southeast across the basin creating a greater wind and flood
threat.

An upper level low will develop from a departing trough and linger
for a few days. Tomorrow it will be located over MAF before
slowly moving east into the weekend. This will cause scattered
showers and storms to once again develop Thursday with rain
chances diminishing each day afterward as the lift exits the
region. A weak ridge building out of Mexico will not only bring
some drier weather but will also let temperatures increase back to
near normal earl next week. A dryline will likely form from
southeastern New Mexico to the Big Bend with temperatures being
moderated some to the east of the dryline by cooler southeast
winds.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  80  62  81 /  60  30  20  20
Carlsbad                       61  83  62  86 /  40  30  10  20
Dryden                         66  86  65  82 /  40  40  40  40
Fort Stockton                  62  83  62  84 /  40  50  30  30
Guadalupe Pass                 59  78  60  80 /  30  40  20  20
Hobbs                          59  81  59  82 /  50  30  10  10
Marfa                          52  81  51  80 /  30  70  30  40
Midland Intl Airport           61  81  62  82 /  60  40  20  20
Odessa                         61  81  61  82 /  50  40  20  20
Wink                           62  86  62  87 /  40  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

89/10
Hazardous weather outlook, Jun 2, 11:46 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1246 PM CDT Wed Jun 2 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1246 PM CDT Wed Jun 2 2021 /1146 AM MDT Wed Jun 2 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe storms this afternoon and into the
overnight, a few storms may produce hail, strong winds, frequent
lightning, and locally heavy rain that may result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms remain in the forecast for most areas Wednesday and
Thursday, a few may be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 2, 1:18 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
218 PM CDT Wed Jun 2 2021

TXZ272-022000-
Van Horn and Highway 54 Corridor TX-
218 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CULBERSON COUNTY
UNTIL 300 PM CDT...

At 217 PM CDT, Doppler radar was tracking strong thunderstorms 23
miles north of Allamoore, moving east at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Van Horn, Plateau and Culberson County Airport.

This includes Interstate 10 between mile markers 136 and 160.

LAT...LON 3153 10491 3158 10476 3105 10449 3091 10490
TIME...MOT...LOC 1917Z 257DEG 6KT 3139 10487

89
Special weather statement, Jun 2, 1:53 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
253 PM CDT Wed Jun 2 2021

TXZ045-050-022030-
Andrews TX-Gaines TX-
253 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS AND SOUTH
CENTRAL GAINES COUNTIES UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking strong thunderstorms 12
miles northwest of Andrews, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Andrews, Seminole, Gaines County Airport, Florey, Frankel City and
Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3249 10301 3274 10271 3253 10229 3216 10247
TIME...MOT...LOC 1952Z 301DEG 15KT 3245 10270

89
Special weather statement, Jun 2, 1:58 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
258 PM CDT Wed Jun 2 2021

TXZ272-022030-
Van Horn and Highway 54 Corridor TX-
258 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CULBERSON COUNTY
UNTIL 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Allamoore, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3150 10491 3160 10475 3125 10460 3119 10491
TIME...MOT...LOC 1958Z 252DEG 7KT 3141 10488

88
Special weather statement, Jun 2, 2:14 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
314 PM CDT Wed Jun 2 2021

TXZ052-053-022100-
Mitchell TX-Howard TX-
314 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking strong thunderstorms 14
miles south of Champion Creek Reservoir, or 18 miles north of
Sterling City, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of southern Mitchell
and southeastern Howard Counties.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3209 10119 3217 10125 3224 10067 3209 10067
TIME...MOT...LOC 2013Z 321DEG 10KT 3210 10094

89
Special weather statement, Jun 2, 2:28 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
328 PM CDT Wed Jun 2 2021

TXZ272-022115-
Van Horn and Highway 54 Corridor TX-
328 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULBERSON COUNTY
UNTIL 415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Van Horn, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Van Horn and Culberson County Airport.

This includes Interstate 10 between mile markers 136 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3159 10491 3160 10475 3096 10471 3092 10490
TIME...MOT...LOC 2028Z 357DEG 13KT 3117 10489

88
Special weather statement, Jun 2, 2:30 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Wed Jun 2 2021

TXZ273-022115-
Eastern Culberson County TX-
330 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON COUNTY
UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Pine Springs, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3182 10463 3191 10445 3166 10419 3149 10450
TIME...MOT...LOC 2030Z 328DEG 9KT 3175 10447

88

The radar

The Midland/Odessa radar (KMAF), 42 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Martin

When
June 2, 2:50 PM CST to 2:55 PM CST
Where
Martin County, 6.05 mi W of Tarzan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.312, -102.073

Hail, Ector

When
June 2, 4:50 PM CST to 4:55 PM CST
Where
Ector County, 5 mi N of Notrees
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.992, -102.750

Thunderstorm Wind, Ector

When
June 2, 4:59 PM CST
Where
Ector County, 5 mi W of Goldsmith
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.980, -102.705

A thunderstorm produced a 60 mph wind gust near Goldsmith.

Hail, Winkler

When
June 2, 5:18 PM CST to 5:23 PM CST
Where
Winkler County, 8.05 mi ENE of Kermit Robinson Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.899, -102.946

Thunderstorm Wind, Ector

When
June 2, 9:19 PM CST to 9:20 PM CST
Where
Ector County, 1.71 mi NNW of Westover
Measured
65 kt (75 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
31.841, -102.466

A thunderstorm moved across Ector County and produced wind damage in West Odessa. Trees were uprooted at Kellus Turner Park in West Odessa. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964343, 964344, 964345, 964347, 964353.